Q: Some time ago, I was watching a TV program about a woman golfer who had a urinary problem. She had to void every half-hour. It was taking its toll; she was thinking about taking her life. She began taking medication and it solved her urinary problem.
I would like to know what kind of medication she was taking. I have the same problem. I have to void every hour, and I cannot get a good night's sleep.
I would appreciate it very much if you can help me. I feel very tired all day long. -- J.S., Bethlehem, Pa.
A: You clearly have a problem that needs to be dealt with. But a number of causes exist for this problem, and the correct treatment depends on finding the cause.
Adults normally void five or six times during the day, and once or not at all during the night. Any more than that on a regular basis could signal a problem. Frequent urination at night (called nocturia) is a symptom, not a disorder itself.
Increased urination is the result of one of two things: increased urinary output or decreased bladder capacity.
Increased urinary output can be caused by excess fluid intake, of course, especially before bedtime, but also by diseases such as diabetes and by drugs such as diuretics for high blood pressure. Excess caffeine and alcohol can also contribute.
Decreased bladder capacity can be caused by obstruction in the bladder, pressure on the bladder and even anxiety, which might account for the golfer's problem.
Of course, if you're a man over 50, the most common reason for being awakened at night to urinate is an enlarged prostate. Frequent urination can also signal a urinary tract infection.
The point is, many reasons exist for increased nightly urination, and each one is treated differently. Even if I knew the medication the golfer used successfully, the same medication might not work in your case.
My advice is for you to consider seeing a qualified health-care provider and present a detailed description of your symptoms and history.
Commentary: Readers of my column often hear me tell them to become more actively involved in their medical care. This includes communicating better with health professionals and evaluating options before choosing tests or treatments.
It also includes following through with the treatment plan that you agreed to with your doctor. Although this may seem like a no brainer, all too often it's easy to stop a medication or exercise program.
A major study, just published in the Archives of Internal Medicine, documents how risky this can be for people with heart disease. The results provide us with a tragic, although perhaps not very surprising, picture.
Many people with heart conditions, including high blood pressure, coronary heart disease and heart failure simply stop their medications. This is shown to cause many negative outcomes. For example, up to 40 percent of people admitted to the hospital for heart failure did not follow treatment recommendations.
The first step to following the treatment plan you've agreed to is to fully understand what the plan is. Don't leave the doctor's office until you know what medications you will be taking, how you will be taking them and what side effects to look out for.
Equally important is to know what changes in your eating, drinking and exercising habits you need to make. Also, make a verbal commitment to your doctor that you will make these changes.
So, the next time you consider stopping what you agreed to do, please reconsider. At least call your doctor to discuss your situation. It may be right for you to change treatment, but consulting with your doctor may save you a lot of suffering and money in the long run.
Dr. Allen Douma welcomes questions from readers. Although he cannot respond to each one individually, he will answer those of general interest in his column. Write to Dr. Douma in care of Tribune Media Services, 435 N. Michigan Avenue, Suite 1400, Chicago, IL 60611.
This column is for informational and educational purposes only. It is not intended to provide medical advice or take the place of consultation with a doctor or other health care provider.